Presentation on theme: "Diagnosis, management and prevention of drug-induced liver injury"— Presentation transcript:
1 Diagnosis, management and prevention of drug-induced liver injury
2 Drug-induced liver injury (DILI) is increasingly being recognised as a significant cause of both acute and chronic liver disease.The most commonly implicated agents are paracetamol, antimicrobials, CNS drugs, NSAIDs, statins, isoniazid , captopril and herbal remedies.
3 Drug hepatotoxicity, is the leading cause of acute liver failure (ALF) Drug hepatotoxicity, is the leading cause of acute liver failure (ALF). [approximately 50% of all cases.]Drug-induced ALF is also associated with high morbidity and mortality, [ only a 20% survival in the absence of liver transplantation.]
4 CLASSIFICATION Hepatotoxicity can be classified as predictable unpredictable (idiosyncratic).
5 predictable This form is dose related. has a high incidence. and occurs with a short latency (within a few days).The classical example of predictable drug toxicity is paracetamol.
6 idiosyncratic reactions occur with variable latency (1 week to 1 year or more),with low incidence,may or may not be dose related.The majority of hepatotoxic drugs cause idiosyncratic reactions.
7 OTHER CLASSIFICATION DILI can also be classified as: 1)immune mediated (allergic)2) non-immune mediated (non- allergic)
9 Immune-mediated idiosyncratic reactions can be characterised by presence of: fever,rash,eosinophilia andautoantibodies (such as antinuclear and smooth muscle antibodies).Severe cases may be accompanied byStevens–Johnson syndrome,toxic epidermal necrolysis, andhaematological features such as granulocytopenia, thrombocytopenia or haemolytic anaemia.
12 DIAGNOSIS The key to causality is to assess : 1) the temporal relationship between drug initiation and development of an abnormal liver panel,2) the individual susceptibility to DILI3) and to diligently exclude other causes of liver diseases.
13 Be carefull In a cohort study of patients with suspected DILI: (21%) had a Positive HEV serology.(23.1%) were subsequently diagnosedwith AIH .
14 Lab testsLaboratory tests that might aid diagnosis of immune-mediated reactions include :the lymphocyte-stimulation test.In atypical cases of paracetamol overdose:detection of serum paracetamol adducts.
15 Finallyindividual drugs exhibit a characteristic clinical signature, which may assist in the diagnosis of DILI:(1)the pattern of the abnormal liver panel (hepatitis,cholestasis or mixed);(2) duration of latency to symptomatic presentation;(3) presence or absence of immune-mediated hypersensitivity (ie, immune or non-immune reaction)(4) response to drug withdrawal.
17 HEPATITIS PATTERN OF DILI hepatitis form most likely to be associatedwith acute liver failure.
18 Indicator of severityThere is usually poor correlation between degree of ALT elevation and the severity of the liver disease.histology being a more accurate indicator.However, jaundice is a good predictor of mortality in drug-induced hepatitis.
19 Hy’s lawA consistent serum bilirubin ≥3 ×ULN, ( in the absence of biliary obstruction or Gilbert’s syndrome,) is associated with a mortality of approximately 10%. (range, 5–50%)
20 Mixed patternThis pattern of liver injury probably has the lowest mortality.
21 MANAGEMENT prompt discontinuation of the offending drug, supportive and symptomatic therapy,monitoring for the development of ALF.
22 TreatmentUse of glucocorticoids for immune- mediated reactions and ursodeoxycholic acid (UDCA) for cholestatic liver injury remain controversial therapies
23 Treatmentin the subset with DILI, there was a trend towards a worse prognosis in those on steroid therapyit may be reasonable to treat prolonged cholestasis due to DILI with UDCA in a dose of 13–15 mg/kg.in drug-induced hepatitis with allergic features, with no improvement after drug withdrawal, a short course of steroids may be justifiable.
24 TreatmentAntioxidants have also been proposed as a treatment modality for severe DILIN-acetylcysteine (NAC) is the treatment of choice for paracetamol overdose.At the earliest signs of liver failure (INR.1.5, development of ascites, or any grade of hepatic encephalopathy), prompt referral to a liver transplant unit is indicated.
27 More accurate predictors of liver failure are: an ALT of 10×ULN (rarely observed in placebo-treated patients), oran ALT of ≥3×ULN accompanied by serumbilirubin of ≥.2×ULN (modified Hy’s law).The higher the serum bilirubin, the more severe the liver injury
28 ALT MonitoringDrugs that result in predictable injury would not qualify for monthly monitoring, since such reactions occur early.(within a few days)The apparent non-immune cases associated with delayed toxicity may be suitable for such a risk management strategy
29 ALT Monitoring though there may still be a number of concerns: 1)compliance with monthly monitoring is poor.2 ) such a strategy may lead to premature termination of drugs in patients who would otherwise benefit from their use.3) Finally, serious DILI can occur despite monitoring of the liver panel
30 ALT Monitoringwhere a benefit–risk analysis would favour continued therapy, monthly monitoring may be beneficial compared with no monitoring at all
31 Prevention of drug-induced liver injury includes: vigilance,identification of risk factors,ALT monitoring with certain drugs, andsafer marketing strategies.the most useful way to prevent DILI would be to educate our patients about the warning signs of severe drug injury such as abdominal pain, nausea, vomiting and jaundice.
32 CONCLUSIONdrug-induced liver injury must be included as a differential diagnosis in all patients with an abnormal liver panel.Management of patients with drug induced liver injury needs increased vigilance, as once liver failure develops spontaneous survival (in the absence of liver transplantation) is rare, except in those with paracetamol-induced hepatotoxicity